MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT PSL HA CLUSTER 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT PSL HA CLUSTER 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 542-11-52E
Medical Device Problem Codes Malposition of Device (2616); Positioning Problem (3009)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 05/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported dislocation was confirmed.Medical review determined the primary cause of this event is due to cup malposition.The cup was not returned for evaluation.-medical records received and evaluation: a review of the provided x-rays by a clinical consultant noted the following; the principal problem of this case is cup malposition leading to an intraprosthetic dislocation requiring revision within 4-weeks of implantation.Total hip components require positioning for optimal rom.Normal cup position is around 45° of inclination (abduction) and some 20° of anteversion, a bit depending upon approach to the hip and surgeon preference.The stem should have an anteversion around 15°, again depending upon surgical approach and stem design.In this case, the cup has a very high inclination of 60° where 40° - 45° would be the target for optimal inclination.Furthermore, the cup does have virtually no anteversion where normal range should be within 15° - 25° of anteversion.Lack of cup anteversion is evident from the straight line projection of the cup opening circle on the ap view.Principal root cause of failure thus was cup malposition leading to impingement and intraprosthetic dislocation.Because cup position was the principal problem and the surgeon is responsible for optimal component placement, principal root cause of failure is procedure-related with the instability further aggravated by another procedure-related effect related to early postoperative muscular laxity.Also the incomplete seating of the metal insert is a procedure-related factor.- no evidence is available to suggest that device-related factors might have played a role while the present failure scenario as based upon an adverse mix of several procedure related factors provides a plausible explanation for the failure event of this case consistent with all reported facts and findings.This event is not device-related.Procedure-related factors: - cup malposition in very high inclination, absent anteversion and superficial position - incomplete mdm metal liner seating a non-related issue.Patient-related factors - none.Device-related factors: - none.Diagnosis: - cup malposition in steep inclination, absent anteversion and superficial position has contributed to instability in the arthroplasty leading to early dislocation within 4-weeks of implantation, a timeframe with still incomplete healing of soft tissue structures of the hip.The use of an adm cup insert resulted in an intraprosthetic dislocation requiring revision." -device history review: device history review indicated the devices accepted into final stock from the reported lot were free from discrepancies.-complaint history review: there has been no other event for the lot referenced.Conclusions: a review of the provided x-rays by a clinical consultant concluded "cup malposition in steep inclination, absent anteversion and superficial position has contributed to instability in the arthroplasty leading to early dislocation within 4-weeks of implantation, a timeframe with still incomplete healing of soft tissue structures of the hip.The use of an adm cup insert resulted in an intraprosthetic dislocation requiring revision.".
 
Event or Problem Description
After a surgery performed on (b)(6) 2017, which was about a complete hip prosthesis thelios and which completed successfully, the patient came back to the hospital in emergency one month later because she had pain.It appeared that the patient suffers from a dislocation: the head of the implant came out of the insert.Then the patient was revised to change the implant on (b)(6) 2017.A review by a clinical consultant noted unknown trident shell malposition and incomplete seating of an msm liner in the trident shell as being procedure-related factors contributing to the dislocation event.

Brand Name
TRIDENT PSL HA CLUSTER 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key6977725
Report Number0002249697-2017-03106
Device Sequence Number1495842
Product Code LPH
UDI-Device Identifier07613327037197
UDI-Public07613327037197
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K143085
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/21/2021
Device Catalogue Number542-11-52E
Device Lot Number56904501
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/28/2017
Initial Report FDA Received Date10/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age82 YR